Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 79, NWS Quad Cities, IA

June 8, 2011Jones County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 8, 2011, 7:45 PM CDT for Jones County, Linn County, Iowa. It was in force for 75 min. 35 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2011, 7:45 PM CDT (00:45 UTC)
Expired
Jun 8, 2011, 9:00 PM CDT
In force
75 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
80.0 mph

Counties Jones County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 79 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 7:45 PM CDTFUNNEL CLOUDNe Anamosa, IA
Jun 8, 7:45 PM CDTTSTM WND GST 805 N Cedar Rapids, IAWIND GUST OF 70 TO 80 MPH. LARGE BRANCHES IN THE MIDDLE OF THE STREET.
Jun 8, 7:50 PM CDTTSTM WND GST 601 Nw Marion, IA
Jun 8, 7:55 PM CDTTSTM WND DMG2 Ene Hiawatha, IAHALF INCH DIAMETER BRANCHES DOWN WITH PICNIC TABLE BLOWN OVER.
Jun 8, 7:58 PM CDTHAIL 1.751 Se Central City, IARADAR ESTIMATED
Jun 8, 8:01 PM CDTTSTM WND GST 604 Sw Anamosa, IADELAYED REPORT. RWIS DATA FROM JUNE 8TH.
Jun 8, 8:02 PM CDTTSTM WND DMG2 Ene Hiawatha, IAROOF DAMAGE TO HOMES. SHED DESTROYED. ALSO REPORTED DIME SIZED HAIL.
Jun 8, 8:02 PM CDTTSTM WND GST 404 N Cedar Rapids, IA
Jun 8, 8:04 PM CDTHAIL 1Prairieburg, IASPOTTER RELAYED A HAM RADIO REPORT
Jun 8, 8:05 PM CDTHAIL 12 Ssw Prairieburg, IAMOST HAIL 1/4 TO 1/2 INCH WITH A FEW QUARTERS.
Jun 8, 8:10 PM CDTHAIL 0.751 S Center Point, IA
Jun 8, 8:11 PM CDTTSTM WND GST 60Anamosa, IAIOWA DOT REPORT
Jun 8, 8:13 PM CDTTSTM WND DMGAlburnett, IANUMEROUS TREES DOWN
Jun 8, 8:13 PM CDTTSTM WND DMGRobins, IANUMEROUS TREES DOWN
Jun 8, 8:14 PM CDTTSTM WND GST 501 Ese Anamosa, IA
Jun 8, 8:14 PM CDTHAIL 0.881 Ese Anamosa, IA
Jun 8, 8:19 PM CDTHAIL 0.255 Nne Cedar Rapids, IA
Jun 8, 8:19 PM CDTHAIL 0.53 Nnw Cedar Rapids, IA
Jun 8, 8:30 PM CDTHAIL 0.88Hiawatha, IA
Jun 8, 8:35 PM CDTHAIL 0.52 Wnw Cedar Rapids, IADIME SIZED HAIL. GROWING LARGER
Jun 8, 8:40 PM CDTTSTM WND GST 701 Ne Marion, IA
Jun 8, 8:40 PM CDTHAIL 1.252 Wnw Cedar Rapids, IAQUARTER TO HALF DOLLAR
Jun 8, 8:41 PM CDTHAIL 1.755 Nne Cedar Rapids, IA
Jun 8, 8:43 PM CDTHAIL 2Nw Cedar Rapids, IA
Jun 8, 8:45 PM CDTHAIL 0.53 Nnw Cedar Rapids, IA1/2 TO 5/8 INCH HAIL
Jun 8, 8:45 PM CDTHAIL 1.751 Ene Cedar Rapids, IAQUARTER TO GOLF BALL
Jun 8, 8:50 PM CDTHAIL 1.51 Nw Cedar Rapids, IA
Jun 8, 8:52 PM CDTHAIL 12 Ne Cedar Rapids, IA
Jun 8, 8:52 PM CDTHAIL 1Cedar Rapids, IA
Jun 8, 8:55 PM CDTTSTM WND GST 601 Ne Marion, IA50 TO 60 MPH WINDS
Jun 8, 8:55 PM CDTHAIL 11 Ne Marion, IASHREDDING LEAVES FROM THE TREES. ALSO REPORTS WIND GUSTS OF 50 TO 60 MPH.
Jun 8, 8:55 PM CDTHAIL 12 Nne Cedar Rapids, IA
Jun 8, 8:57 PM CDTHAIL 12 E Marion, IAMOST HAIL WAS 3/4 INCH
Jun 8, 8:57 PM CDTHAIL 13 E Cedar Rapids, IAPENNY TO QUARTER SIZED HAIL.
Jun 8, 8:57 PM CDTHAIL 1Se Cedar Rapids, IADIMES TO QUARTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 25 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 4:49 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2717 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

749 
WUUS53 KDVN 090045
SVRDVN
IAC105-113-090200-
/O.NEW.KDVN.SV.W.0079.110609T0045Z-110609T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 PM CDT WED JUN 8 2011

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN EAST CENTRAL IOWA...
  LINN COUNTY IN EAST CENTRAL IOWA...

* UNTIL 900 PM CDT.

* AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 80 MPH...AND PING PONG BALL SIZE HAIL.  THIS STORM WAS
  LOCATED APPROXIMATELY NEAR TODDVILLE...OR 12 MILES NORTH OF CEDAR
  RAPIDS...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ALBURNETT...PARIS...MARION...ELY...COGGON...CENTRAL CITY...
  BERTRAM...WAUBEEK...WHITTIER...PRAIRIEBURG...SPRINGVILLE...VIOLA...
  MOUNT VERNON...LISBON...STONE CITY...MARTELLE...ANAMOSA...MORLEY...
  LANGWORTHY...MONTICELLO...AMBER...OLIN...CENTER JUNCTION...
  ONSLOW...WYOMING AND OXFORD JUNCTION.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 13 AND 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.

&&

LAT...LON 4230 9090 4195 9090 4195 9136 4186 9137
      4186 9183 4230 9183
TIME...MOT...LOC 0045Z 274DEG 30KT 4215 9167
WIND...HAIL 80MPH 1.50IN

$$

08
2 follow-up statements
068 
WWUS53 KDVN 090103
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
803 PM CDT WED JUN 8 2011

IAC105-113-090200-
/O.CON.KDVN.SV.W.0079.000000T0000Z-110609T0200Z/
LINN IA-JONES IA-
803 PM CDT WED JUN 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR JONES AND LINN COUNTIES...

AT 758 PM CDT...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 80
MPH...AND PING PONG BALL SIZE HAIL.  THIS STORM WAS LOCATED
APPROXIMATELY NEAR WAUBEEK...OR 13 MILES WEST OF ANAMOSA...MOVING
EAST AT 35 MPH.

NUMEROUS REPORTS OF 60 TO 80 MPH WINDS HAVE BEEN RECEIVED IN THE 
CEDAR RAPIDS METRO AREA.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WHITTIER...PARALTA...SPRINGVILLE...PRAIRIEBURG...VIOLA...MOUNT
VERNON...LISBON...STONE CITY...MARTELLE...FAIRVIEW...WAPSIPINICON
STATE PARK...MORLEY...LANGWORTHY...MONTICELLO...AMBER...MONTICELLO
MUNICIPAL AIRPORT...CENTRAL PARK...OLIN...PICTURED ROCKS WILDLIFE
AREA...CAMP COURAGEOUS...SCOTCH GROVE...CENTER JUNCTION...HALE...
ONSLOW...WYOMING...TEMPLE HILL...OXFORD MILLS AND OXFORD JUNCTION.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 12 AND 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR EASTERN IOWA AND NORTHWEST ILLINOIS.

&&

LAT...LON 4230 9090 4195 9090 4195 9136 4186 9137
      4186 9183 4230 9183
TIME...MOT...LOC 0102Z 274DEG 30KT 4213 9148
WIND...HAIL 80MPH 1.50IN

$$

08
968 
WWUS53 KDVN 090136
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
836 PM CDT WED JUN 8 2011

IAC105-113-090200-
/O.CON.KDVN.SV.W.0079.000000T0000Z-110609T0200Z/
LINN IA-JONES IA-
836 PM CDT WED JUN 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR JONES AND LINN COUNTIES...

AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERAL SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DESTRUCTIVE WINDS IN EXCESS OF 80 MPH...AND QUARTER SIZE HAIL.  
THESE STORMS RAN FROM  NEAR CENTER JUNCTION IN JONES COUNTY BACK TO 
CEDAR RAPIDS AND FAIRFAX. ALL STORMS WERE MOVING EAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CENTER
JUNCTION...HALE...ONSLOW...WYOMING...TEMPLE HILL...OXFORD MILLS AND
OXFORD JUNCTION.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 12 AND 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR EASTERN IOWA AND NORTHWEST ILLINOIS.

&&

LAT...LON 4230 9090 4195 9090 4195 9136 4186 9137
      4186 9183 4230 9183
TIME...MOT...LOC 0135Z 274DEG 30KT 4211 9111
WIND...HAIL 80MPH 1.00IN

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:15 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 8, 3:15 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT WED JUN 8 2011

.SYNOPSIS...
REGION WAS UNDER BROAD SOUTHWESTERLY 500MB FLOW BETWEEN A
SOUTHEASTERN U.S. RIDGE AND A DEVELOPING PACIFIC NORTHWEST TROF. AT
THE SURFACE AT 17Z  A COLD FRONT BISECTED IA FROM NE TO SW AND WAS
MARKED BY THE BACK EDGE OF A DEVELOPING CU FIELD ON THE VISIBLE
SATELLITE IMAGERY.  A MID LEVEL S/W CROSSING THE NORTHERN PLAINS AND
SOUTH CENTRAL CANADA WAS PROVIDING SOME PUSH FOR THE FRONT.  THE
POST FRONTAL AIRMASS WAS DRY AND COOL WITH NOON TEMPERATURES IN THE
80S AND LOW TO MID 50 DEWPOINTS OVER NW IA. A WARM/UNSTABLE AIRMASS
WAS IN PLACE AHEAD OF THE FRONT WITH SURFACE TEMPERATURES IN THE
UPPER 80S TO LOW 90S AND DEWPOINTS IN THE UPPER 60S TO LOW 70S.  AS
OF LATE THIS MORNING THE CWFA WAS RAIN FREE WITH THE EARLY MORNING
TSRA HAVING DISSIPATED OR MOVED EAST OF THE AREA.

&&

.SHORT TERM...TONIGHT AND THURSDAY...
THE MAIN FOCUS WILL BE THE THUNDERSTORM THREAT TONIGHT AND THURSDAY
NEAR THE SURFACE FRONT AS IT CONTINUES TO SAG SOUTH THROUGH THE
CWFA.  THE 12Z MODEL RUNS SUGGEST THE BOUNDARY WILL MOVE THROUGH THE
CWFA BY LATE TONIGHT AND STALL OVER NORTHERN MO THURSDAY.  THE FRONT
WILL BE PASSING THROUGH THE SOUTHERN HALF OF THE CWFA DURING PRIME
HEATING LATE THIS AFTERNOON AND THIS EVENING. THE HIGHEST POPS
TONIGHT WILL BE LOCATED ALONG THE BOUNDARY IN THE SOUTHERN HALF OF
THE CWFA WITH POPS TAPERING OFF TO THE NORTH INTO THE DRIER MORE
STABLE AIRMASS.  A SUBSTANTIAL CAP EXISTS OVER THE SOUTH PER 12Z UA
DATA SHOWING H7 TEMPS IN THE 10 TO 13C RANGE OVER SOUTHERN IA AND
NRN MO.  MODEL PROGS SUGGEST CAP WILL WEAKEN BY LATE AFTERNOON SO
ANTICIPATE TSRA FIRING ALONG THE BOUNDARY BETWEEN 21Z AND 00Z.  BY
21Z RUC SURFACE BASED CAPES ARE AT OR ABOVE 4000 J/KG.  DEEP LAYER
SHEAR OVER THE AREA WILL BE MARGINAL BUT WITH THE HIGH CAPE SEVERE
STORMS WILL BE LIKELY WITH THE MAIN THREAT BEING DAMAGING WINDS.
HIGH FREEZING LEVELS SHOULD LIMIT LARGE HAIL...UNLESS UPDRAFTS START
TO ROTATE.  DEEP LAYER HELICITIES AROUND 150 NEAR THE BOUNDARY
SUPPORT SOME ROTATION WHICH COULD SUPPORT SIGNIFICANT HAIL
ESPECIALLY WITH THE INITIAL DEVELOPMENT.  FLASH FLOODING WILL ALSO
BE A CONCERN WITH PW/S IN EXCESS OF 1.75 INCHES OVER THE SOUTHERN
THIRD OF THE CWFA.  THE QUESTION IS IF ANY BACKBUILDING/REPEAT
ACTIVITY WILL OCCUR.  THE 12Z MODEL DATA SUPPORTS A MORE PROGRESSIVE
SCENARIO FOR ANY CONVECTION DEVELOPING ALONG AND NORTH OF THE
BOUNDARY.  A MORE FAVORABLE ENVIRONMENT FOR BACK BUILDING EXISTS
AHEAD OF THE FRONT...BUT THIS AREA WILL STILL BE CAPPED. HAVE
MENTIONED HEAVY RAIN IN THE FORECAST AND WILL HOLD OFF ISSUING A
WATCH FOR NOW WITH THE QPF AXIS EXEPCTED TO BE BETWEEN I80 AND
HIGHWAY 34 BETWEEN OTM AND MQB.  IF THE HEAVY RAINS SET UP A LITTLE
MORE TO THE SOUTH THAN A WATCH MAY BE NEEDED SINCE THIS AREA
EXPERIENCED HEAVYR RAINS LATE LAST WEEK AND FLASH FLOOD GUIDANCE IS
LOWER. OVERNIGHT LOWS IN THE NORTHWEST WERE LOWERED A FEW DEGREES
WITH OBSERVATIONAL AND MODEL DATA SUPPORTING A GOOD PUSH BEHIND THE
FRONT.

FOR THURSDAY WILL KEEP THE HIGHER POPS...IN THE LIKELY
CATEGORY...OVER THE SOUTHERN THIRD OF THE CWFA...JUST NORTH OF THE
STALLED NORTHERN MO FRONT THEN TAPERING OFF TO SLIGHT CHANCE IN THE
FAR NORTH.  HIGHS WILL BE CONSIDERABLY LOWER THAN TODAYS RANGING
FROM THE LOW 70S NORTH TO LOW TO MID 80S IN THE SOUTH.

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...
THE FRONT WILL STILL BE STALLED OVER OR JUST TO OUR SOUTH THURSDAY
NIGHT CONTINUING THE THUNDERTORM THREAT ESPECIALLY CENTRAL AND
SOUTH.  MODELS SHOW A SIGNIFICANT UPPER TROF MOVING INTO THE
NORTHERN/CENTRAL PLAINS FRIDAY.  THE TROF WILL SPIN UP A SURFACE LOW
ALONG THE FRONT WITH THE LOW MOVING THROUGH THE SOUTHERN CWFA
FRIDAY.  THERE IS SOME QUESTION ON THE TIMING OF THE WAVE MOVING
THROUGH BUT AT THIS POINT IT LOOKS LIKE EITHER LATE MORNING OR
AFTERNOON.  THE AFTERNOON TIMING WOULD ENHANCE THE SEVERE WEATHER
THREAT...ESPECIALLY THE CHANCE FOR SUPERCELLS AND THE TORNADO RISK.
THE AIRMASS WILL ALSO REMAIN QUITE MOIST SO A HEAVY RAIN THREAT WILL
EXIST OVER THE SOUTHERN CWFA THURDAY NIGHT AND FRIDAY.

AFTER THE WAVE MOVES THROUGH THE REGION FRIDAY...THEN THE WEATHER
SHOULD QUITE DOWN AS SURFACE AND UPPER RIDGING BUILD INTO THE REGION
FOR SATURDAY AND SATURDAY NIGHT.  THE ARRIVAL OF THE RIDGING WILL
ALSO BRING MORE COMFORTABLE TEMPERATURES AND HUMIDITY TO THE REGION
FOR THE WEEKEND.

AN ACTIVE WEATHER PATTERN IS EXPECTED TO BECOME ESTABLISHED AGAIN
OVER THE REGION FOR SUNDAY INTO WEDNESDAY.  THE UPPER RIDGING
WILL MOVE EAST OF THE AREA SUNDAY WITH A MORE ZONE FLOW SETTING UP
FOR EARLY NEXT WEEK.  MODEL PROGS SHOW AT LEAST A COUPLE OF
SIGINIFCANT PIECES OF ENERGY IN THE ZONAL FLOW WHICH WILL KEEP A
THREAT OF THUNDERSTORMS IN THE FORECAST.  TEMPERATURES THROUGH THE
PERIOD SHOULD BE NEAR NORMAL FOR MID JUNE.  ..DLF..
&&

.AVIATION...
CU DEVLPG ALONG THE COLD FRONT SHOULD RESULT IN TSRA INITIATION
20Z-22Z. RUC TRENDS SUGGEST RAPID TSRA DEVLPMT WITH A LINE DVLPG BY
00Z/09. MOISTURE POOLING ALONG COLD FRONT AND POTENTIAL PRECIP
LOADING IN DOWNDRAFTS COULD RESULT IN SVR TSRA AT KCID/KDBQ.
HOWEVER...18Z TAFS FOR ALL SITES HAVE G45KT AND 3KFT CIGS WITH 1SM
BUT POTENTIAL EXISTS FOR LOWER VSBYS/CIGS. ONCE INITIAL LINE PASSES
VSBYS SHOULD GENERALLY REMAIN 3-5SM WITH VCTS AND CIGS NEAR 3KFT.
..08..

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF/08
Hazardous weather outlook, Jun 8, 1:20 PM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
120 PM CDT WED JUN 8 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
120 PM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER HOT AND HUMID DAY IS EXPECTED TODAY...AND A HEAT ADVISORY
REMAINS IN EFFECT THROUGH 7 PM THIS EVENING FOR MUCH OF THE OUTLOOK
AREA. HEAT INDEX READINGS WILL RANGE FROM 98 TO 104 DEGREES THIS
AFTERNOON.

LATE THIS AFTERNOON AND THIS EVENING...STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED. THE ATMOSPHERE WILL BE VERY
UNSTABLE...AND THUNDERSTORMS WILL EXPLODE OVER EASTERN
IOWA...BEFORE SPREADING EAST AND SOUTH OVER THE REST OF THE
OUTLOOK AREA. STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL
DURING THE AFTERNOON...AND BY THE EVENING...AS STORMS FORM INTO A
LINE...DAMAGING WINDS WILL BE POSSIBLE. STORMS WILL HAVE A LARGE
POOL OF MOISTURE ALOFT TO SUPPLY VERY HEAVY RAINFALL AMOUNTS. IN
ADDITION...THUNDERSTORMS TONIGHT WILL LIKELY MOVE OVER THE SAME
AREAS SEVERAL TIMES...AND FLASH FLOODING IS POSSIBLE. THE STORM
PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A NEARLY STATIONARY FRONTAL BOUNDARY WILL BE LOCATED IN SOUTHEAST
IOWA AND WESTERN ILLINOIS ON THURSDAY. THIS WILL BE THE FOCUS FOR
CLUSTERS OF THUNDERSTORMS...INCLUDING SUPERCELLS...DURING THE
AFTERNOON INTO THURSDAY NIGHT. THE MAIN THREAT WILL BE LARGE HAIL.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR LOCATIONS ALONG
AND SOUTH OF HIGHWAY 30.

LOW PRESSURE WILL BE TRACKING OUT OF THE SOUTHERN PLAINS AND
TOWARDS IOWA THURSDAY NIGHT. WIDESPREAD RAIN AND THUNDERSTORMS CAN
BE EXPECTED OVER MUCH OF THE OUTLOOK AREA. HEAVY RAINFALL AND
LARGE HAIL WILL ACCOMPANY THE STRONGER STORMS.

THE SURFACE LOW AND WARM FRONT WILL PUSH TO EASTERN IOWA AND
NORTHERN ILLINOIS ON FRIDAY AFTERNOON AND EVENING. THUNDERSTORMS
WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. AS STRONGER WINDS
ALOFT ARRIVE AND BACKING WINDS OCCUR NEAR THE WARM FRONT OVER
EASTERN IOWA AND NORTHERN ILLINOIS...SUPERCELLS PRODUCING A COUPLE
OF TORNADOES ARE POSSIBLE. THE STORM PREDICTION CENTER HAS A
SLIGHT RISK ROUGHLY SOUTH AND EAST OF AN OTTUMWA TO DUBUQUE LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE NEEDED LATE THIS AFTERNOON AND
EVENING.

ERVIN/HAASE

In the hours before

Local storm report, Jun 8, 7:17 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
717 PM CDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             N VINTON                42.16N 92.03W
06/08/2011  M1.00 INCH       BENTON             IA   EMERGENCY MNGR

&&

GROSS
Local storm report, Jun 8, 7:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
719 PM CDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             2 N VINTON              42.19N 92.03W
06/08/2011  E1.50 INCH       BENTON             IA   PUBLIC

            SPOTTER NETWORK

0717 PM     HAIL             N VINTON MEMORIAL AIRPO 42.20N 92.03W
06/08/2011  E1.75 INCH       BENTON             IA   EMERGENCY MNGR

            SEVERAL REPORTS OF GOLF BALL SIZED HAIL. EVENT CONTINUING

&&

DC
Local storm report, Jun 8, 7:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
728 PM CDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             URBANA                  42.22N 91.88W
06/08/2011  E0.75 INCH       BENTON             IA   LAW ENFORCEMENT

&&

GROSS
Local storm report, Jun 8, 7:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
735 PM CDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             2 N SHELLSBURG          42.12N 91.87W
06/08/2011  E1.00 INCH       BENTON             IA   PUBLIC

&&

DC
Local storm report, Jun 8, 7:41 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
741 PM CDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             WSW URBANA              42.22N 91.88W
06/08/2011  E1.50 INCH       BENTON             IA   TRAINED SPOTTER

            MOST OF HAIL WAS HALF INCH WITH A FEW PING PONG BALL SIZE

0730 PM     TSTM WND GST     3 NW SHELLSBURG         42.12N 91.91W
06/08/2011  E70.00 MPH       BENTON             IA   PUBLIC

            65-70 MPH WINDS

0730 PM     HAIL             3 NW SHELLSBURG         42.12N 91.91W
06/08/2011  E1.00 INCH       BENTON             IA   PUBLIC

&&

GROSS
Local storm report, Jun 8, 7:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 PM CDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND DMG     4 W CEDAR RAPIDS        41.97N 91.74W
06/08/2011                   LINN               IA   TRAINED SPOTTER

            LARGE TREE DOWN BLOCKING THE ROAD

&&

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:03 PM CDTSevere Thunderstorm WarningDVNBenton42 min
Jun 8, 7:29 PM CDTSevere Thunderstorm WarningDVNBenton, Linn61 min
Jun 8, 7:53 PM CDTTornado WarningDVNJones, Linn37 min
Jun 8, 8:32 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa13 min
Jun 8, 8:47 PM CDTSevere Thunderstorm WarningDVNJackson58 min
Jun 8, 8:54 PM CDTSevere Thunderstorm WarningDVNJones, Linn51 min
Jun 8, 8:57 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Keokuk, Washington63 min
Jun 8, 9:00 PM CDTSevere Thunderstorm WarningDVNIowa28 min
Jun 8, 9:07 PM CDTSevere Thunderstorm WarningDVNJohnson44 min
Jun 8, 9:23 PM CDTSevere Thunderstorm WarningDVNCedar52 min
Jun 8, 9:26 PM CDTSevere Thunderstorm WarningDVNKeokuk21 min
Jun 8, 10:23 PM CDTSevere Thunderstorm WarningDVNCedar, Muscatine, Scott50 min
Jun 9, 12:06 AM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Muscatine, Scott29 min
Jun 9, 12:27 AM CDTSevere Thunderstorm WarningDVNCedar, Clinton52 min
Jun 9, 3:05 AM CDTSpecial Weather StatementDVNBenton40 min
Jun 9, 3:12 AM CDTFlash Flood WatchDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more28 hr
Jun 9, 5:12 AM CDTSevere Thunderstorm WarningDVNScott63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.